Background: Several episodes of sudden death among young Faroese individuals have been associated with primary carnitine deficiency (PCD). Patients suffering from PCD have low carnitine levels and can present with metabolic and/or cardiac complications. Pivalic acid exposure decreases carnitine levels. The purpose of this study was to investigate and describe the association and pathophysiology of exposure to antibiotics containing pivalic acid and severe neurological and cardiac complications in six identified subjects suffering from PCD.
Methods and materials: Six cases of PCD were identified and studied through medical records and family interview. Stored biomaterial was analyzed for mutations causing PCD.
Results: Five patients (two children, three adults) died suddenly while one adult patient survived sudden cardiac arrest. Lethal cardiac arrhythmia was documented in five patients, while one patient was not monitored at time of death, but had signs of cardiac arrhythmia a few days earlier. All patients suffered encephalopathy before cardiac arrhythmia. Autopsy showed severe hepatic steatosis and signs of cerebral edema in four out of five. One subject had a dilated heart. All patients were homozygous for the c.95A>G (p.N32S) mutation in SLC22A5 causing PCD. All patients had been treated with antibiotics containing pivalic acid prior to the episode.
Conclusion: Exposure to antibiotics containing pivalic acid was associated with encephalopathy and progression to lethal cardiac arrhythmia in patients suffering from PCD.